A Community-Based Evaluation of Sudden Death Associated with Therapeutic Levels of Methadone

Sumeet S. Chugh, Carmen Socoteanu, Kyndaron Reinier, Justin Waltz, Jonathan Jui, Karen Gunson

Research output: Contribution to journalArticlepeer-review

129 Scopus citations

Abstract

Background: Published case reports have associated the therapeutic use of methadone with the occasional occurrence of sudden cardiac death. Because of the established utility of this drug and with the eventual goal of enhancing safety of use, we performed a community-based study to evaluate this association. Methods: During a 4-year period, we prospectively evaluated all patients who consecutively had sudden cardiac death and underwent investigation by the medical examiner in the metropolitan area of Portland, Ore. Case subjects of interest were those with a therapeutic blood level of methadone (<1 mg/L), and case comparison subjects were those with no methadone identified. Patients with recreational drug use or any drug overdose were excluded from either group. Detailed autopsies were conducted, including the detection and quantification of all substances in the blood. Results: A total of 22 sudden cardiac death cases with therapeutic levels of methadone (mean 0.48 ± 0.22 mg/L; range 0.1-0.9 mg/L) were identified (mean age 37.0 ± 10 years, 68% were male) and compared with 106 consecutive sudden cardiac death cases without evidence of methadone (mean age 42 ± 13 years, 69% were male). The most common indication for methadone use was pain control (n = 12, 55%). Among cases receiving methadone therapy, sudden death-associated cardiac abnormalities were identified in only 23% (n = 5), with no clear cause of sudden cardiac death in the remaining 77% (n = 17). Among cases with no methadone, sudden death-associated cardiac abnormalities were identified in 60% (n = 64, P = .002). Conclusion: The significantly lower prevalence of cardiac disease in the case group implicates methadone, even at therapeutic levels, as a likely cause of sudden death. These findings point toward an association between methadone and occurrence of sudden death in the community. Clinical safeguards and further prospective studies specifically designed to enhance safety of methadone use are warranted.

Original languageEnglish (US)
Pages (from-to)66-71
Number of pages6
JournalAmerican Journal of Medicine
Volume121
Issue number1
DOIs
StatePublished - Jan 2008

Keywords

  • Acquired long QT syndrome
  • Autopsy
  • Cardiac arrest
  • Population

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'A Community-Based Evaluation of Sudden Death Associated with Therapeutic Levels of Methadone'. Together they form a unique fingerprint.

Cite this